Alert archive / New York / Wind Advisories in 2019

Wind Advisory 12, NWS New York, NY

December 18, 2019Suffolk County, New York

NWS New York, NY issued this wind advisory at Dec 18, 2019, 3:51 AM EST for Suffolk County, New York. It took effect at Dec 18, 2019, 6:00 PM EST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Dec 18, 2019, 3:51 AM EST (08:51 UTC)
In effect from
Dec 18, 2019, 6:00 PM EST
Expired
Dec 19, 2019, 5:51 AM EST
In force
12 hr
Issued by
NWS New York, NY

County Suffolk County, NY

The radar

The Brookhaven radar (KOKX), 17 km from the middle of the area, began a volume at 08:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 8.9 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2019-12-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2019-12-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
398 m above ground
0-6 km bulk shear
99 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

332 
WWUS71 KOKX 180851
NPWOKX

URGENT - WEATHER MESSAGE
National Weather Service New York NY
351 AM EST Wed Dec 18 2019

NYZ079-081-181700-
/O.NEW.KOKX.WI.Y.0012.191218T2300Z-191219T1100Z/
Northeastern Suffolk-Southeastern Suffolk-
351 AM EST Wed Dec 18 2019

...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 6 AM EST
THURSDAY...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Northeastern Suffolk and Southeastern Suffolk Counties.

* WHEN...From 6 PM this evening to 6 AM EST Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
4 follow-up statements
903 
WWUS71 KOKX 181641
NPWOKX

URGENT - WEATHER MESSAGE
National Weather Service New York NY
1141 AM EST Wed Dec 18 2019

NYZ079-081-182300-
/O.CON.KOKX.WI.Y.0012.191218T2300Z-191219T1100Z/
Northeastern Suffolk-Southeastern Suffolk-
1141 AM EST Wed Dec 18 2019

...WIND ADVISORY REMAINS IN EFFECT FROM 6 PM THIS EVENING TO 6 AM
EST THURSDAY...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Northeastern Suffolk and Southeastern Suffolk Counties.

* WHEN...From 6 PM this evening to 6 AM EST Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
695 
WWUS71 KOKX 182104
NPWOKX

URGENT - WEATHER MESSAGE
National Weather Service New York NY
404 PM EST Wed Dec 18 2019

NYZ079-081-191100-
/O.CON.KOKX.WI.Y.0012.191218T2300Z-191219T1100Z/
Northeastern Suffolk-Southeastern Suffolk-
404 PM EST Wed Dec 18 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM EST THURSDAY...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Northeastern Suffolk and Southeastern Suffolk Counties.

* WHEN...Until 6 AM EST Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
818 
WWUS71 KOKX 190849
NPWOKX

URGENT - WEATHER MESSAGE
National Weather Service New York NY
349 AM EST Thu Dec 19 2019

NYZ079-081-191100-
/O.CON.KOKX.WI.Y.0012.000000T0000Z-191219T1100Z/
Northeastern Suffolk-Southeastern Suffolk-
349 AM EST Thu Dec 19 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM EST EARLY THIS
MORNING...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Northeastern Suffolk and Southeastern Suffolk Counties.

* WHEN...Until 6 AM EST Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
308 
WWUS71 KOKX 191051
NPWOKX

URGENT - WEATHER MESSAGE
National Weather Service New York NY
551 AM EST Thu Dec 19 2019

NYZ079-081-191200-
/O.CAN.KOKX.WI.Y.0012.000000T0000Z-191219T1100Z/
Northeastern Suffolk-Southeastern Suffolk-
551 AM EST Thu Dec 19 2019

...WIND ADVISORY IS CANCELLED...

Gusty winds continue today, but 50 mph gusts are no longer
expected.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this wind advisory went out at Dec 18, 1:03 AM EST, 2 hours 48 minutes earlier.

Area forecast discussion, Dec 18, 1:03 AM EST, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service New York NY
103 AM EST Wed Dec 18 2019

.SYNOPSIS...
Low pressure will move well out to sea overnight into the
Northern Atlantic. A polar cold front approaches Wednesday and
moves across Wednesday night. Canadian high then pressure builds
into the region through Friday night, weakening Saturday and
Sunday as low pressure tracks to the north. High pressure builds
back into the region for the beginning of the week.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
At the surface, low pressure moves well out to sea into the
Northern Atlantic.

Some quick moving snow showers moving across far SE sections of
Connecticut before 400AM. Water vapor channels show a
substantial amount of moisture still across Long Island and into
SE Connecticut with drier air across Northeast NJ and the Lower
Hudson Valley. Mid level vorticity shows positive vorticity
advection along the same orientation of the mid and upper level
moisture. Observations show light snow which is a sign there is
enough moisture in ice region and thereby ice nuclei for snow
showers as ptype. In case, moisture becomes more shallow before
this precip ends, will have a chance for light freezing rain as
well.

Otherwise, for the rest of the region, it is dry with gusty NW
flow developing, that will advect in colder air. Clouds will
gradually decrease overnight from west to east. There will be
few patchy fog locations overnight where low levels are nearly
saturated but even those locations should dry out with the
increasing NW flow during the overnight period. SPS is already
out addressing the slippery conditions with black ice developing
where temperatures fall below freezing and for any refreezing
of any snow or ice melt.

Low temperatures overnight in the 20s or lower per a blend of
guidance.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM THURSDAY/...
The main concern is the potential for snow squalls in the afternoon
and early evening, potentially corresponding with the evening rush.
Both the NAM and GFS remain bullish on the snow squall parameter,
with the upper low barreling towards the area from Canada supporting
the conceptual model. Scattered heavy snow showers have been
included in the forecast.

Otherwise, the first half of the day will be dry, and the arctic
front will usher in windy and cold weather for Wednesday night.
Winds gusting to around 35-40 mph with H85 winds around 40 kt
and strong cold air advection. Lows in the single digits across
the interior per a guidance blend.

Wind chills overnight in the low single digits to around -10.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
Dry and quiet weather conditions expected through the end of the
week. A cold arctic air will remain into Thursday as high pressure
will be slow to build into the region. Temperatures on Thursday will
be in 20s across the region with overnight temperatures in the
teens. As the ridge begins to build into the region the cold air
will shift east of the area. Temperatures will remain below normal
levels on Friday. Quiet conditions will continue into the weekend
with just cloudy conditions. The quiet weather will continue into
the beginning of the week as high pressure remains in control.

Temperatures over the weekend will start out below normal then
slowly bounce back to near normal levels by Sunday and into the
beginning of the week.

&&

.AVIATION /06Z WEDNESDAY THROUGH SUNDAY/...
Low pressure will track away from the area overnight. A polar
cold front will then pass through Wednesday evening.

Generally VFR conditions for most terminals. Any MVFR conditions
will continue to improve overnight (except KSWF which may remain
MVFR to IFR for the rest of the night).

N-NW winds shift to W-NW toward daybreak. Gust of 20-25 kt are
possible overnight for most of the metro and coastal terminals.
Gusts may be more frequent at the NYC terminals but less so
elsewhere. A brief lull Wednesday morning will be followed with
another period of increasing winds in the afternoon at 15-25kt
with G25-30kt.

There is the potential of MVFR or lower in snow showers late
Wednesday afternoon and evening. W winds becoming NW at night
with G25-35 kt. Higher gusts are possible in snow showers.

.OUTLOOK FOR 06Z THURSDAY THROUGH SUNDAY...
.Wednesday night...VFR.
.Thursday...VFR. W-NW G20kt.
.Friday through Sunday...VFR.

&&

.MARINE...
The Small Craft Advisory remains in effect through Wednesday on the
ocean. Behind the arctic front on Wednesday evening, strong
northwest flow will develop. Gale warning remains for Wednesday
night. Some light freezing spray is also possible, although
warm SSTs are a limiting factor.

Winds diminish to SCA levels Thursday, falling below on the non
ocean waters during the day, with ocean gusts at SCA levels through
Thursday night, and possibly into early Friday, mainly on the
eastern ocean waters.

Thereafter a prolonged period of below SCA level conditions is
expected as high pressure remains in control.

&&

.HYDROLOGY...
No hydrological impacts are anticipated.

&&

.EQUIPMENT...
NYC NOAA Weather Radio Station KWO35 (162.55 MHz) is still
operating at reduced power.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...Gale Warning from 6 PM this evening to 6 AM EST Thursday for
     ANZ330-335-338-340-345-350-353-355.
     Small Craft Advisory until 6 PM EST this evening for ANZ350-
     353-355.

&&

SYNOPSIS...
NEAR TERM...JM/JP
SHORT TERM...
LONG TERM...
AVIATION...JP/19
MARINE...
HYDROLOGY...
EQUIPMENT...
Hazardous weather outlook, Dec 17, 9:41 PM EST, 6 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
941 PM EST Tue Dec 17 2019

CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-190245-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk-
Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk-
Northern Queens-Northern Nassau-Southern Queens-Southern Nassau-
941 PM EST Tue Dec 17 2019

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ330-335-338-340-345-350-353-355-190245-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
941 PM EST Tue Dec 17 2019

...GALE WARNING IN EFFECT FROM 6 PM WEDNESDAY TO 6 AM EST THURSDAY...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Dec 17, 9:51 PM EST, 6 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
951 PM EST TUE DEC 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 AM     FREEZING RAIN    WANTAGH                 40.67N  73.51W
12/16/2019  M0.00 INCH       NASSAU             NY   TRAINED SPOTTER

            TRACE OF FREEZING RAIN.

&&

JP
Local storm report, Dec 17, 11:09 PM EST, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
1109 PM EST TUE DEC 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     ICE STORM        1 E NORTH HAVEN         41.38N  72.84W
12/17/2019                   NEW HAVEN          CT   TRAINED SPOTTER

            ICE ACCRUAL: 0.5 INCH

&&

JM
Local storm report, Dec 17, 11:15 PM EST, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
1115 PM EST TUE DEC 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 PM     FREEZING RAIN    WESTON                  41.20N  73.38W
12/17/2019  M0.42 INCH       FAIRFIELD          CT   TRAINED SPOTTER

            TREES BEGINNING TO CRACK DUE TO WEIGHT OF ICE.
            BRANCHES/TREES ARE SPLITTING. LOCATION IS ALONG RIVER
            ROAD.

&&

JM
Local storm report, Dec 17, 11:34 PM EST, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
1134 PM EST TUE DEC 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 PM     FREEZING RAIN    EAST WALLINGFORD        41.44N  72.79W
12/17/2019  M0.45 INCH       NEW HAVEN          CT   TRAINED SPOTTER

&&

JM

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 18, 1:27 PM ESTSpecial Weather StatementOKXOrange, Putnam, Rockland108 min
Dec 18, 2:40 PM ESTSpecial Weather StatementOKXPutnam65 min
Dec 18, 3:18 PM ESTSnow Squall WarningOKXBronx, Kings, Nassau, New York, Queens, Richmond and 3 more57 min
Dec 18, 3:24 PM ESTSpecial Marine WarningOKX51 min
Dec 18, 4:00 PM ESTSnow Squall WarningOKXBronx, Kings, Nassau, New York, Queens, Richmond and 1 more90 min
Dec 18, 4:10 PM ESTSpecial Marine WarningOKX81 min
Dec 18, 4:13 PM ESTSpecial Marine WarningOKX2 hr

Nearby

Wind Advisories in New York, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.